Last week I wrote a blog based on a report in USAToday about how many doctors and parents – primarily the latter – are likely to avoid giving their children pain medication when it’s prescribed and needed.
Within minutes of posting this piece, I received a reply on Twitter from a woman who seemed to take exception to the blog or at least wanted me to be aware of the potential dangers of using pain medication in children. Specifically, she wanted me to be aware of what had befallen her son after he had taken Motrin – he was stricken with a horrible condition known as Stevens-Johnson Syndrome.
After communicating back and forth with her that day and going to her blog about her son’s coming home from the hospital following his treatment, I asked her if I could use her son’s story as the nucleus for a blog on Stevens-Johnson Syndrome and how medication can be a cause for this potentially fatal problem. She told me this would be fine since she wanted to get the word out about Stevens-Johnson Syndrome and the role medications can have in its development.
What is Stevens-Johnson Syndrome?
Rather than paraphrase the experts on what this syndrome is, here’s how the Mayo Clinic defines it online.
Stevens-Johnson syndrome is a rare, serious disorder in which your skin and mucous membranes react severely to a medication or infection. Often, Stevens-Johnson syndrome begins with flu-like symptoms, followed by a painful red or purplish rash that spreads and blisters, eventually causing the top layer of your skin to die and shed.
Stevens-Johnson syndrome is an emergency medical condition that usually requires hospitalization. Treatment focuses on eliminating the underlying cause, controlling symptoms and minimizing complications.
The authors then note that it can take “weeks to months” to recover from Stevens-Johnson Syndrome. If it’s determined that it was caused by a medication, then “you’ll need to permanently avoid the medication and all others related to it.”
What are the risk factors?
While Stevens-Johnson Syndrome (SJS) is a rare and unpredictable condition, certain factors can increase a person’s risk to suffering this complication: viral infections (such as the common cold), HIV and systemic lupus erythematosus (SLE) – relative compromises of the body’s immune system. It is also reported that if you carry a gene known as HLA-B12, you may be more susceptible to SJS. Some claim that people of Asian ancestry are at increased risk if taking certain medications (Carbamazepine (Tegretol); screening for such special susceptibility is available, according to some reports.
How sick are people who suffer from SJS?
They typically require hospitalization in an intensive care unit. As mentioned, the treatment can take weeks to months.
How is it treated?
There is no known treatment other than supportive care in the form of fluid replacement, skin care and medications to treat the symptoms (e.g. antihistamines for itching, steroids for inflammation of your skin, pain medication and the like) and to prevent the progression of SJS by giving immunoglobulin intravenous (IGIV) therapy to improve and bolster the patient’s immune system.
What areas of the body are affected by SJS?
According to an article published on emedicine.medscape.com:
SJS typically involves the skin and the mucous membranes. While minor presentations may occur, significant involvement of oral, nasal, eye, vaginal, urethral, GI, and lower respiratory tract mucous membranes may develop in the course of the illness. GI and respiratory involvement may progress to necrosis. SJS is a serious systemic disorder with the potential for severe morbidity and even death (my emphasis).
What is Toxic Epidermal Necrolysis (TEN) and what is the difference between SJS and TEN?
SJS is often discussed in the same literature that relates to the another condition known as Toxic Epidermal Necrolysis (TEN). While there is some disagreement among those in medicine, a number of experts consider SJS and TEN to be expressions of erythema multiforme. Often the conditions are commonly referred to as SJS/TEN. One definitional classification differentiates the two conditions in this manner:
- Stevens-Johnson syndrome – A “minor form of TEN,” with less than 10% body surface area (BSA) detachment
- Overlapping Stevens-Johnson syndrome/toxic epidermal necrolysis (SJS/TEN) – Detachment of 10-30% BSA
- Toxic epidermal necrolysis – Detachment of more than 30% BSA
What are the causes of SJS/TEN?
While opinions vary, the causes are often listed as (1) infectious, (2) drug-induced, (3) malignancy-related, and (4) idiopathic (unknown). Some report that more than half the patients with SJS/TEN have had a recent upper respiratory tract infection.
What medications can cause SJS/TEN?
SJS and TEN are often associated with taking certain forms of medications: NSAIDS (non-steroid anti-inflammatory drugs -), Allopurinol, Phenytoin (Dilantin), Carbamazepine, barbiturates, anticonvulsants, and sulfa antibiotics (common examples - Septra®, Bactrim® and Pediazole®).
What race, sex and age groups are most affected?
Caucasian males between ages 20 and 50. (Source: emedicine.medscape). Needless to say, this group is simply identified as the most statistically likely to suffer from SJS/TEN. For example, the ratio is 2:1 for men; children as young as old as three (3) months of age have been diagnosed with this dreaded condition. Some claim that African-Americans and Asians are at increased genetic risk for SJS/TEN. One wonders – are these statistics really helpful in making a diagnosis?
What are the signs and symptoms of SJS/TEN?
Once again, relying on the experts at the Mayo Clinic, here is a list of some of the signs and symptoms:
- Facial swelling
- Tongue swelling
- Skin pain
- A red or purple skin rash that spreads within hours to days
- Blisters on your skin and mucous membranes, especially in your mouth, nose and eyes
- Shedding (sloughing) of your skin
If you have Stevens-Johnson syndrome, several days before the rash develops, you may experience:
- Sore throat
- Burning eyes
How many people affected by SJS/TEN die?
Mortality is determined primarily by the extent of skin sloughing. When BSA sloughing is less than 10%, the mortality rate is approximately 1-5%. However, when more than 30% BSA sloughing is present, the mortality rate is between 25% and 35%, and may be as high as 50%. Bacteremia/sepsis may also contribute to mortality. (See source)
What is the lesson, if any, learned?
Needless to say, this posting is not in any way intended to be a full-blown medical research article on SJS/TEN. Having heard this mother’s story of her son’s fight to overcome the ravaging effects of SJS, his continuing problems with scarring and her concern that such might befall some other parent’s child, I decided to simply “get the word out” on this little known but horrible syndrome.
Where does the answer lie on this issue of medications? How does one assess the risks versus the benefits of taking medication? I don’t purport to have the answers to these questions. Be aware of the risk; be aware if you are in a risk group; be aware of the signs and symptoms.
Seek immediate medical care if you believe you are having an adverse reaction to a medication.
While there is no magic pill or cure, immeidiate supportive medical management and care in a proper facility are essential to minimizing the ravaging effects of the syndrome. As noted by many medical authors, since SJS/TEN is such a relatively rare disorder, it is many times not diagnosed in a timely fashion. If you suspect that what you are seeing is SJS or TEN – even as a lay person – raise the issue with your treating physician. Remember – early, effective intervention is your best chance to arrest the progress of this horrible condition.
Many thanks to my new friend on Twitter, who brought this issue to my attention and let me use her son’s story to “get the word out.” Speedy and complete recovery to you, Andrew!